Nonseparable closed vector subspaces of separable topological vector spaces

An Erratum to this article is available

Abstract

In 1983 P. Domański investigated the question: For which separable topological vector spaces E, does the separable space have a nonseparable closed vector subspace, where \(\hbox {c}\) is the cardinality of the continuum? He provided a partial answer, proving that every separable topological vector space whose completion is not q-minimal (in particular, every separable infinite-dimensional Banach space) E has this property. Using a result of S.A. Saxon, we show that for a separable locally convex space (lcs) E, the product space has a nonseparable closed vector subspace if and only if E does not have the weak topology. On the other hand, we prove that every metrizable vector subspace of the product of any number of separable Hausdorff lcs is separable. We show however that for the classical Michael line \(\mathbb M\) the space of all continuous real-valued functions on \(\mathbb M\) endowed with the pointwise convergence topology, \(C_p(\mathbb M)\) contains a nonseparable closed vector subspace while \(C_p(\mathbb M)\) is separable.

This is a preview of subscription content, access via your institution.

References

  1. 1.

    Bonet, J., Pérez Carreras, P.: On the three space problem for certain classes of Baire-like spaces. Bull. Soc. Roy. Sci. Liege 51, 381–385 (1982)

    MathSciNet  MATH  Google Scholar 

  2. 2.

    Bonet, J., Pérez Carreras, P.: Barrelled Locally Convex Spaces, North-Holland Mathematics Studies, vol 131, North-Holland, Amsterdam (1987)

  3. 3.

    Comfort, W., Itzkowitz, G.: Density characters in topological groups. Math. Ann. 226, 223–227 (1977)

    MathSciNet  Article  MATH  Google Scholar 

  4. 4.

    Dierolf, S., Schwanengel, U.: Examples of locally compact non-compact minimal topological groups. Pacific J. Math. 82, 349–355 (1979)

    MathSciNet  Article  MATH  Google Scholar 

  5. 5.

    Dierolf, S.: A note on the lifting of linear and locally convex topologies on a quotient space. Collect. Math. 31, 193–198 (1980)

    MathSciNet  MATH  Google Scholar 

  6. 6.

    Dierolf, S., Roelcke, W.: Uniform structure on topological groups and their quotients. Mc Graw-Hill, New York (1981)

    Google Scholar 

  7. 7.

    Diestel, J., Morris, S.A., Saxon, S.A.: Varieties of linear topological spaces. Trans. Amer. Math. Soc. 172, 207–230 (1972)

    MathSciNet  Article  MATH  Google Scholar 

  8. 8.

    Domański, P.: On the separable topological vector spaces. Funct. Approx. Comment. Math. 14, 117–122 (1984)

    MathSciNet  MATH  Google Scholar 

  9. 9.

    Domański, P.: Nonseparable closed subspaces in separable products of topological vector spaces, and \(q\)-minimality. Arch. Math. 41, 270–275 (1983)

    MathSciNet  Article  MATH  Google Scholar 

  10. 10.

    Drewnowski, L., Lohman, R.H.: On the number of separable locally convex spaces. Proc. Amer. Math. Soc. 58, 185–188 (1976)

    MathSciNet  Article  MATH  Google Scholar 

  11. 11.

    Engelking, R.: General Topology. Sigma Series in Pure Mathematics, Berlin (1989)

  12. 12.

    Hofmann, K.H., and Morris, S.A.: The Lie Theory of Connected Pro-Lie Groups, European Mathematical Society, Zurich (2007)

  13. 13.

    Hofmann, K.H., Morris, S.A.: The structure of almost connected pro-Lie groups. J. Lie Theory 21, 347–383 (2011)

    MathSciNet  MATH  Google Scholar 

  14. 14.

    Itzkowitz, G.: On the density character of compact topological groups. Fundamenta Math. 75, 201–203 (1972)

    MathSciNet  MATH  Google Scholar 

  15. 15.

    Ka̧kol, J., Kubiś, W., Lopez-Pellicer, M.: Descriptive Topology in Selected Topics of Functional Analysis. Developments in Mathematics, Springer (2011)

  16. 16.

    Ka̧kol, J., Saxon, S.A., Todd, A.: Barrelled spaces witht(out) separable quotients. Bull. Austr. Math. Soc. 90, 295–303 (2014)

    MathSciNet  Article  MATH  Google Scholar 

  17. 17.

    Leiderman, A.G., Morris, S.A., Tkachenko, M.G.: Density character of subgroups of topological groups, Trans. Amer. Math. Soc (to appear)

  18. 18.

    Lohman, R.H., Stiles, W.J.: On separability in linear topological spaces. Proc. Amer. Math. Soc. 42, 236–237 (1974)

    MathSciNet  Article  MATH  Google Scholar 

  19. 19.

    Noble, N.: The density character of function spaces. Proc. Amer. Math. Soc. 42, 228–233 (1974)

    MathSciNet  Article  MATH  Google Scholar 

  20. 20.

    Saxon, S.A.: Nuclear and product spaces, Baire-like spaces, and the strongest locally convex topology. Math. Ann. 197, 87–106 (1972)

    MathSciNet  Article  MATH  Google Scholar 

  21. 21.

    Schaefer, H.H.: Topological vector spaces. Springer-Verlag, New York, Heidelberg, Berlin (1971)

    Google Scholar 

  22. 22.

    Tkachenko, M.: On completeness of the free abelian topological groups. Soviet Math. Doklady 269, 299–303 (1983)

    MathSciNet  MATH  Google Scholar 

  23. 23.

    Vidossich, G.: Characterization of separability for LF-spaces. Ann. Inst. Fourier Grenoble 18, 87–90 (1968)

    MathSciNet  Article  MATH  Google Scholar 

Download references

Acknowledgments

The first mentioned author gratefully acknowledges the financial support he received from the Center for Advanced Studies in Mathematics of the Ben-Gurion University of the Negev during his visit May 5–12, 2015. The third mentioned author thanks Ben Gurion-University of the Negev for its hospitality during which much of the research for this paper was done.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Arkady G. Leiderman.

Additional information

The first named author was supported by Generalitat Valenciana, Conselleria d’Educació, Cultura i Esport, Spain, Grant PROMETEO/2013/058 and by the GAČR project I 2374-N35 and RVO: 67985840.

An erratum to this article is available at http://dx.doi.org/10.1007/s00605-016-0943-8.

Communicated by S.-D. Friedman.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Ka̧kol, J., Leiderman, A.G. & Morris, S.A. Nonseparable closed vector subspaces of separable topological vector spaces. Monatsh Math 182, 39–47 (2017). https://doi.org/10.1007/s00605-016-0876-2

Download citation

Keywords

  • Locally convex topological vector space
  • Separable topological space

Mathematics Subject Classification

  • 46A03
  • 54D65